Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 75, NWS Lake Charles, LA

August 12, 2003Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 12, 2003, 7:15 PM CDT for Jefferson County, Orange County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2003, 7:15 PM CDT (00:15 UTC)
Expired
Aug 12, 2003, 8:15 PM CDT
In force
60 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Jefferson County, TX, Orange County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2003-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2003-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 130015
SVRLCH
TXC245-361-130115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
714 PM CDT TUE AUG 12 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS
  ORANGE COUNTY IN SOUTHEAST TEXAS.

* UNTIL 815 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF BRIDGE CITY...MOVING SOUTHWEST
  AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BRIDGE CITY...GROVES...NEDERLAND
  AND PORT NECHES

THIS THUNDERSTORM HAS ALREADY PRODUCED HAIL THE SIZE OF QUARTERS.

CALL 3 3 7 4 7 7 5 2 8 5 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2999 9381 3006 9387 2997 9405 2988 9396

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:54 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 1:54 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
154 PM CDT TUE AUG 12 2003

SYSTEMS CONTINUE TO MOVE EAST TO WEST ACROSS NORTH AMERICA.
PER EUROPEAN AND MRF MODELS THRU SUNDAY. TEMPS ACHIEVING
CONVECTIVE TEMP OVER THE AREA. RADARS SHOWING ONSET OF EXPECTED
AFTERNOON SHOWERS OVER INTERIOR SE TX AND CEN LA.

VISIBLE IMAGERY SHOWING UPPER LOW OVER E TX. GFS TAKES UPPER LOW
AND MOVES IT WEST INTO WEST TX AND BEYOND. AREA BECOMES UNDER
INFLUENCE OF EASTERN RIDGE ON THURSDAY...WITH PCPN CHANCES
DIMINISHING AND TEMPS RECOVERING TOWARD SEASONAL NORMS.

NEXT PLAYER IS A TROPICAL WAVE WHICH SHOWS UP WELL ON VISIBLE
IMAGERY EAST OF THE BAHAMAS. THIS WAVE IS EXPECTED TO MOVE WEST
INTO THE GULF BUT REMAIN SOUTH OF LAT 25N...REACHING LON 92W BY
FRIDAY. TIL THEN...WE REMAIN IN SUBSIDENT SIDE. ASSUMING GFS HOLDS
TRUE...WAVE SHOULD REMAIN SUFFICIENTLY SOUTH FOR PCPN TO MISS THE
AREA THIS WEEKEND. GFS SHOWS ANOTHER WAVE...FURTHER NORTH MOVING
THRU THE LOWER MS VALLEY SUNDAY. MOISTURE LEFT BEHIND FROM THIS
SYSTEM WILL BRING A RETURN OF SCATTERED SHOWERS SUNDAY INTO MONDAY.

.PRELIMINARY POINT TEMPS/POPS...

KBPT 71 87 74 90 / 40 50 20 20
KLCH 73 86 71 90 / 50 70 20 20
KLFT 72 86 70 91 / 50 70 20 10
KAEX 70 82 67 89 / 50 60 30 20

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

SWEENEY
Hazardous weather outlook, Aug 12, 5:45 AM CDT, 13 hours 30 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
545 AM CDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A SURFACE LOW LOCATED OVER SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA
IS PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE COASTAL
WATERS. THESE STORMS WILL GRADUALLY MOVE TOWARDS THE SOUTH-CENTRAL
LOUISIANA COAST BEFORE SUNRISE. THIS SURFACE LOW IS EXPECTED TO
DRIFT BACK TO THE WEST/NORTHWEST WITH PRECIPITATION SPREADING ACROSS
MUCH OF LOUISIANA AND SOUTHEAST TEXAS. STORMS TODAY WILL PRODUCE
PERIODS OF VERY HEAVY RAIN...STRONG AND GUSTY WINDS AND CLOUD TO
GROUND LIGHTNING.

STORMS WILL BEGIN TO TAPER OFF DURING THE EARLY EVENING HOURS ENDING
OVER MUCH OF SOUTHEAST TEXAS AND LOUISIANA AROUND MIDNIGHT.

SEVERE WEATHER CONDITIONS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS WILL AGAIN BE THE RULE ON WEDNESDAY INTO
THURSDAY. A TROPICAL WAVE MOVING ACROSS FLORIDA ON THURSDAY IS
EXPECTED TO INCREASE OUR CHANCES FOR SHOWERS AND THUNDERSTORMS ON
FRIDAY INTO SATURDAY. STORMS FINALLY END ON SUNDAY WITH THINGS
DRYING OUT IN MONDAY AS HIGH PRESSURE FROM THE EAST BUILDS
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

K. KUYPER

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.